Alert archive / Kansas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 259, NWS Wichita, KS

September 15, 2010Butler County, Cowley County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 15, 2010, 7:09 PM CDT for Butler County, Cowley County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 15, 2010, 7:09 PM CDT (00:09 UTC)
Expired
Sep 15, 2010, 8:08 PM CDT
In force
59 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Butler County, KS, Cowley County, KS

The radar

The Wichita radar (KICT), 56 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 15, 3:19 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 0.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2010-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2010-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2218 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1607 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
1.0
Supercell composite
8.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 6:57 PM CDT, 12 minutes earlier.

Area forecast discussion, Sep 15, 6:57 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
657 PM CDT WED SEP 15 2010

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

ONGOING CONVECTION HAS MADE THINGS MORE CONFIDENT IN THE COMING
FORECAST. CONVECTION SHOULD BE MOVING EAST AWAY FROM KICT BY 01Z.
KSLN AND KRSL ARE OUT OF THE THREAT AND SHOULD REMAIN VFR. KCNU
HAS A SIGNIFICANT SUPERCELL HEADING TOWARD THE AIR SPACE AND IT
SHOULD AFFECT THEM BEFORE 02Z. ONCE THIS STORM PASSES...THERE IS
ANOTHER CHANCE OF STORMS BEHIND THESE...BUT CONFIDENCE IN THIS IS
LOW. SO AT THIS TIME...LEFT CONVECTION OUT OF THE TAF AFTER THIS
INITIAL STORM.

SUPERCELLS HAVE BEEN PRODUCING HAIL LARGER THAN BASEBALL
SIZE...WINDS TO 70 MPH...AND ISOLATED TORNADOES. ONCE ALL OF THE
CONVECTION PASSES...ABOUT 04Z...WINDS WILL BECOME NORTH-NORTHEAST
WITH SKIES CLEARING. VFR FOR THE REMAINDER OF THE KCNU TAF PERIOD.

COOK

&&

.PREV DISCUSSION... /ISSUED 309 PM CDT WED SEP 15 2010/

DISCUSSION...
FORECAST CONCERNS...SEVERE WEATHER RISK THROUGH EARLY THIS
EVENING...THEN SYNOPTIC FRONTAL POSITION/MOVEMENT THIS WEEKEND.

VERY INTERESTING WEATHER SCENARIO WAS DEVELOPING AT MID-AFTERNOON
WITH INTERACTION OF SYNOPTIC AND MESOSCALE BOUNDARIES ACROSS THE
FORECAST AREA. SURFACE LOW PRESSURE WAS LOCATED JUST EAST OF KDDC
WITH SURFACE BOUNDARY EXTENDING EAST ACROSS SOUTH CENTRAL KANSAS
JUST NORTH OF KICT. MEANWHILE THE SYNOPTIC FRONT WAS SITUATED
FROM NORTH CENTRAL INTO WESTERN KANSAS. MESO ANALYSIS AND THE RUC
MODEL SUGGEST MOISTURE CONVERGENCE WILL CONTINUE TO INCREASE JUST
EAST OF SURFACE LOW AND ALONG MESO BOUNDARY ACROSS SOUTH CENTRAL
KANSAS DURING THE LATE AFTERNOON. A VERY UNSTABLE AIRMASS AND
STRONG EFFECTIVE DEEP LAYER SHEAR WILL SUPPORT SEVERE STORMS AND A
FEW SUPERCELLS IN THE FIRST FEW HOURS OF INITIATION WITH DAMAGING
WINDS AND LARGE HAIL. INCREASED LOW LEVEL HELICITY ALONG THE
AFOREMENTIONED BOUNDARY EAST OF SURFACE LOW WILL ALSO PRESENT A
RISK FOR TORNADOES UNTIL DARK ACROSS SOUTH CENTRAL KANSAS. WHILE
A RISK FOR SEVERE STORMS WILL CONTINUE THROUGH THE EVENING...THE
CONVECTION SHOULD TRANSITION TO MORE OF A LINEAR STRUCTURE WITH
FORCING ALONG THE COLD FRONT TONIGHT WITH LOCALLY HEAVY RAIN
EXPECTED FOR THE SOUTHERN FLINT HILLS AND SOUTHEAST KANSAS.

SOMEWHAT COOLER AND DRIER AIR WILL ADVECT SOUTH ACROSS THE AREA
ON THURSDAY AS SURFACE HIGH PRESSURE MOVES ACROSS THE LOWER
MISSOURI VALLEY. CLOUDS ARE EXPECTED TO INCREASE LATE IN THE DAY
INTO THURSDAY NIGHT AS MID-LEVEL WARM ADVECTION/LIFT IS PROGGED
BY BOTH THE GFS AND NAM. THERE IS SLIGHT CONCERN THAT SOME
ELEVATED SHOWERS/WEAK CONVECTION COULD DEVELOP THURSDAY
NIGHT...HOWEVER FOR NOW HAVE LEFT FORECAST DRY.

WHILE A VERY WARM AND BASICALLY DRY FORECAST IS EXPECTED OVER
THE WEEKEND...THE CHALLENGE BECOMES HOW FAR SOUTH A MODIFIED
CANADIAN AIRMASS/COLD FRONT WILL COME BEFORE STALLING AND THEN
RETREATING NORTH AGAIN INTO EARLY NEXT WEEK. A VERY DEEP UPPER
LOW IS PROGGED TO ROTATE EAST ACROSS CENTRAL/EASTERN CANADA
ON FRIDAY INTO SATURDAY...DISLODGING A CANADIAN AIRMASS SOUTH
ACROSS THE NORTHERN PLAINS/MIDWEST. THE 12Z GFS REMAINS FURTHER
SOUTH WITH THE FRONTAL MOVEMENT/POSITION...POSSIBLY TO ALONG
THE I-70 CORRIDOR SATURDAY NIGHT INTO SUNDAY...WHICH IS ALSO
SUPPORTED BY THE ENSEMBLE MEAN. WHILE A BIT FURTHER NORTH...THE
ECMWF HAS TRENDED SOUTH OVER THE PAST FEW RUNS. FOR NOW HAVE
OPTED TO STAY WARM...THOUGH TRIMMED BACK MAXS A BIT FOR SUNDAY.
SUBTLE CHANGES IN THE MODELS COULD RESULT IN THIS AIRMASS
COMING FURTHER SOUTH WITH COOLER MAXS...AND CAN BE REFINED BY
LATER SHIFTS. LITTLE CHANGE TO THE OUTER PERIODS EXPECTED WITH
POTENTIAL COLD FRONTAL PASSAGE AGAIN BY TUESDAY NIGHT AND
WEDNESDAY. HOWEVER VERY WARM TEMPERATURES LOOK TO STAY INTO
EARLY NEXT WEEK AHEAD OF THIS FRONTAL PASSAGE.

DARMOFAL

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
CONVECTION AND FRONT TIMING ARE THE MAIN CHALLENGES...CONFIDENCE LOW.

BOUNDARY RESIDES FROM KPTT-K9K8-KICT-KCFV LINE. EXPECT CONVECTION
TO DEVELOP ALONG THIS LINE AND MOVE SOUTHEAST. THIS SHOULD OCCUR
AROUND 20-22Z. CONVECTION IS LEAST LIKELY TO AFFECT KRSL AND MOST
LIKELY TO AFFECT KICT AND KCNU.

WINDS ARE VERY DIFFICULT AT THIS TIME...AS SEVERAL BOUNDARIES
REMAIN ACROSS THE FORECAST AREA. NORTH OF THE PREVIOUSLY MENTIONED
BOUNDARY...WINDS SHOUDL REMAIN AROUND 12014KT WITH CIGS AROUND
2000 FEET. SOUTH OF IT...IT SHOULD BE 18018G28KT.

THE FRONT IS EXPECTED TO PICK UP SPEED AND MOVE THROUGH THE AREA
THIS EVENING...WITH WINDS SHIFTING TO 34012KT. AS HIGH PRESSURE
MOVES IN FROM THE NORTH...THE WINDS WILL GRADUALLY BECOME NORTHEASTERLY.

COOK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    64  82  62  89 /  50  10  10  10
HUTCHINSON      61  80  61  89 /  30  10  10  10
NEWTON          62  80  60  88 /  40  10  10  10
ELDORADO        63  81  59  89 /  50  10  10  10
WINFIELD-KWLD   66  83  62  89 /  70  10  10  10
RUSSELL         58  79  60  87 /  10   0  10  10
GREAT BEND      58  80  61  89 /  10  10  10  10
SALINA          60  79  60  89 /  20   0  10  10
MCPHERSON       60  79  61  89 /  20   0  10  10
COFFEYVILLE     68  82  60  89 /  60  10  10  10
CHANUTE         64  80  58  87 /  60  10  10  10
IOLA            64  80  57  87 /  60  10  10  10
PARSONS-KPPF    66  81  59  88 /  60  10  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 15, 3:49 PM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
349 PM CDT WED SEP 15 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-162100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
349 PM CDT WED SEP 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING GENERALLY ALONG
AND SOUTH OF HIGHWAY 50...INCLUDING ALL OF SOUTH CENTRAL AND
SOUTHEAST KANSAS. WHILE DAMAGING WINDS AND LARGE HAIL ARE
EXPECTED ACROSS THESE AREAS...THERE IS AN INCREASED RISK FOR
SEVERE WEATHER ACROSS SOUTH CENTRAL KANSAS...INCLUDING HAIL
LARGER THAN GOLF BALL SIZE...DAMAGING WINDS IN EXCESS OF 75 MPH
AND TORNADOES. LOCALLY HEAVY RAINFALL CAN ALSO BE EXPECTED
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS THIS EVENING AND EARLY
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA FROM
LATE TUESDAY INTO TUESDAY NIGHT. THESE STORMS ARE NOT EXPECTED TO
BE STRONG OR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION CAN BE EXPECTED THIS EVENING...FOR
AREAS GENERALLY ALONG AND SOUTH OF HIGHWAY 50...INCLUDING ALL
OF SOUTH CENTRAL AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/KRC

In the hours before

Local storm report, Sep 15, 6:39 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
639 PM CDT WED SEP 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TSTM WND GST     4 S FLORENCE            38.18N 96.93W
09/15/2010  E70 MPH          MARION             KS   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS 70 MPH AND PEA SIZED HAIL.

&&

VJP
Local storm report, Sep 15, 6:48 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
648 PM CDT WED SEP 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     FUNNEL CLOUD     4 N PIEDMONT            37.68N 96.37W
09/15/2010                   GREENWOOD          KS   PUBLIC

            PUBLIC REPORTS BRIEF FUNNEL CLOUD THAT HAS SINCE
            DISSIPATED.

&&

VJP
Local storm report, Sep 15, 6:51 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
651 PM CDT WED SEP 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     FLOOD            SOUTH WICHITA           37.60N 97.31W
09/15/2010                   SEDGWICK           KS   AMATEUR RADIO

            AMATEUR RADIO REPORTS FLOODING OVER THE CURB AT 31ST AND
            WEST.

&&

VJP
Local storm report, Sep 15, 6:55 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
655 PM CDT WED SEP 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     SOUTH WICHITA           37.60N 97.31W
09/15/2010                   SEDGWICK           KS   AMATEUR RADIO

            AMATEUR RADIO REPORTS 8 INCH DIAMETER TREE LIMBS DOWN AND
            SEVERAL OTHER BRANCHES AS WELL AS TELEPHONE POLES DOWN AT
            57TH AND HYDRAULIC.

&&

VJP
Local storm report, Sep 15, 6:59 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
659 PM CDT WED SEP 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     FUNNEL CLOUD     3 S ROSE HILL           37.52N 97.13W
09/15/2010                   BUTLER             KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTS BRIEF FUNNEL CLOUD NEAR THE
            SUMNER ANDN BUTLER COUNTY LINE.

0652 PM     TORNADO          1 E MULVANE             37.48N 97.22W
09/15/2010                   SEDGWICK           KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS TORNADO ON THE GROUND FOR A BRIEF
            PERIOD OF TIME.

&&

VJP
Local storm report, Sep 15, 7:08 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
708 PM CDT WED SEP 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TORNADO          2 NNW SEVERY            37.65N 96.24W
09/15/2010                   GREENWOOD          KS   STORM CHASER

            STORM CHASER REPORTS A ROPE TORNADO.

&&

VJP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 7:00 PM CDTAreal Flood WarningICTButler, Greenwood5 hr
Sep 15, 7:05 PM CDTTornado WarningICTButler, Cowley40 min
Sep 15, 7:11 PM CDTTornado WarningICTElk, Greenwood, Wilson34 min
Sep 15, 7:14 PM CDTSevere Thunderstorm WarningICTButler, Greenwood46 min
Sep 15, 7:26 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner20 min
Sep 15, 7:39 PM CDTTornado WarningICTCowley43 min
Sep 15, 7:42 PM CDTTornado WarningICTElk, Greenwood, Wilson48 min
Sep 15, 8:03 PM CDTSevere Thunderstorm WarningICTAllen25 min
Sep 15, 8:10 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley56 min
Sep 15, 8:20 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Labette, Montgomery, Neosho, Wilson55 min
Sep 15, 8:29 PM CDTAreal Flood WarningICTCowley, Sedgwick, Sumner3 hr
Sep 15, 8:32 PM CDTAreal Flood WarningICTWilson12 hr
Sep 15, 9:13 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery32 min
Sep 15, 9:57 PM CDTAreal Flood WarningICTChautauqua108 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.